Alert archive / Idaho / Flash Flood Warnings in 2014
Flash Flood Warning 44, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Aug 14, 2014, 3:22 PM MDT for Cassia County, Oneida County, Power County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2014, 3:22 PM MDT (21:22 UTC)
- Expired
- Aug 14, 2014, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cassia County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 76 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
520 WGUS55 KPIH 142122 FFWPIH IDC031-071-077-150015- /O.NEW.KPIH.FF.W.0044.140814T2122Z-140815T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO ID 322 PM MDT THU AUG 14 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME EAST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO... WEST CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO... SOUTH CENTRAL POWER COUNTY IN SOUTHEAST IDAHO... * UNTIL 615 PM MDT * AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED POSSIBLE FLASH FLOODING FROM A THUNDERSTORM OVER SOUTH CENTRAL POWER COUNTY...OR 27 MILES SOUTH OF AMERICAN FALLS...MOVING NORTHEAST AT 20 MPH. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... RURAL SOUTHERN POWER COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 4254 11288 4247 11268 4227 11287 4234 11307 $$ EP
1 follow-up statement
432 WGUS75 KPIH 142312 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 512 PM MDT THU AUG 14 2014 IDC031-071-077-142323- /O.CAN.KPIH.FF.W.0044.000000T0000Z-140815T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ONEIDA ID-POWER ID-CASSIA ID- 512 PM MDT THU AUG 14 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME EAST CENTRAL CASSIA...SOUTH CENTRAL POWER AND NORTHWESTERN ONEIDA COUNTIES... LAT...LON 4254 11288 4247 11268 4227 11287 4234 11307 $$ EP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 1:50 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 14, 1:50 PM MDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 150 PM MDT THU AUG 14 2014 .DISCUSSION...THE PERSISTENT UPPER LOW WAS LOCATED OVER THE COLUMBIA GORGE THIS AFTN...AND EXPECTED TO FILL AND MOVE TO NC MT ON SATURDAY. MOST OF THE MONSOON MOISTURE HAS MOVED OFF TO THE NORTH AND EAST...BUT ENOUGH MOISTURE LINGERS TO FUEL SHOWERS/TSTMS OVER THE FCST AREA. GREATEST COVERAGE WILL BE IN THE EAST AND NORTH PARTS OF THE FCST AREA. SOME TSTMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL...ESPECIALLY LATE THIS AFTN. ACTIVITY WILL DIMINISH THIS EVENING OVER THE WESTERN PARTS AND THE SNAKE RIVER PLAIN... BUT CONTINUE NEAR THE WY AND MT BORDERS. ON FRIDAY...DRIER AIR BECOMES MORE DOMINANT. THIS WILL LIMIT ACTIVITY TO ONLY ISOLD TSTMS IN THE CENTRAL MTNS AND EASTERN HIGHLANDS. BY SATURDAY...THE UPPER LOW MOVES FAR ENOUGH AWAY TO LIMIT ACTIVITY TO ALONG THE DIVIDE. WEAK UPPER RIDGING SETS UP FOR THE REST OF THE WEEKEND AND PERSISTS THRU TUE. THIS WILL RESULT IN DRY CONDITIONS AND WARMER TEMPS THRU TUE. BY WED...THE PATTERN SHOWS SIGNS OF CHANGE. THE NORTHERN STREAM BEGINS TO SAG SOUTHWARD INTO THE PAC NW...AND SUGGEST COOLER TEMPS FOR WED AND THU. ALSO...THE POSSIBILITY OF SHOWERS NEAR THE DIVIDE. HEDGES && .AVIATION...UPPER LEVEL LOW IN THE PACIFIC NORTHWEST CONTINUES TO BRING MOIST UNSTABLE AIR INTO SOUTHERN/CENTRAL IDAHO. NOT MUCH IN THE WAY OF WIND UNLESS THUNDERSTORM OUTFLOW REACHES AIRDROME. GFS HAD THE BETTER INSTABILITY FORECAST...AND KSUN SHOULD BE OUT OF ANY SERIOUS THUNDERSTORM ACTIVITY. BUT KIDA AND KPIH HAVE NEGATIVE LIFTED INDICES AND CAPE GREATER THAN 300J/KG THROUGH NEARLY 15/06Z. SO HAVE EXTENDED VCTS FORECAST FOR THOSE TWO AIRPORTS AND INTRODUCED ONE UNTIL 15/00Z AT KBYI...WHEN LIFTED INDEX AND CAPE ARE NEGATIVE/ABOVE 300J/KG. SPC IS CONSIDERING A SEVERE THUNDERSTORM WATCH WITH GOOD INVERTED-V SOUNDINGS...SO HAVE PUT IN TEMPO GROUP OF TSRA ACTIVITY FOR MID- TO LATE AFTERNOON PERIOD AT THESE TWO LOCATIONS. BOTH HAVE MORE THAN 40 PERCENT CHANCE OF THUNDERSTORMS IN MOS GUIDANCE...GOOD UPPER LEVEL DIFFLUENCE...AND STABILITY PARAMETERS ALL POINT TO INTENSE AND WIDESPREAD TSRA ACTIVITY. CLEARING SHOULD TAKE PLACE TONIGHT AS THIS UPPER LEVEL LOW FINALLY GETS IN PHASE WITH A MORE NORTHERN SHORTWAVE WHICH ACTS AS A KICKER TO THE PACIFIC NORTHWEST LOW. THERE IS ALSO A POTENTIAL ROUND OF SHRA LATE TONIGHT. ONLY IMPACT TO CIG OR VSBY WOULD BE REDUCED VSBY IN TSRA. WINDS OUTSIDE OF TSRA CONTINUE LIGHT. MESSICK && .FIRE WEATHER...CLOSED UPPER LEVEL LOW LINGERING OVER THE PACIFIC NORTHWEST FOR ANOTHER 24 HOURS OR SO...THUS EXPECT MORE THUNDERSTORM ACTIVITY WITH LESS INTENSE SHOWERS. STILL...A GOOD PORTION OF THE THUNDERSTORMS WILL BRING WETTING RAINS. THE LOW...AFTER LINGERING FOR NEARLY 9 DAYS...WILL BEGIN TO MOVE OUT AS IT GETS ABSORBED BY A STRONG TROUGH MOVING THROUGH NORTHERN CANADA. AS IT CLEARS OUT FRI...DRYING DEVELOPS...ALBEIT SLOW. THE UPPER LEVEL HAS A STRONGER WESTERLY FLOW THAT WILL MEAN STRONGER WINDS THAN WE HAVE BEEN HAVING LATELY WITH WED AND THU LOOKING MUCH STRONGER FOR WIND. SLOW DRYING OF HUMIDITY AS TEMPERATURES WILL NOT SEE MUCH OF A WARM UP DESPITE MAINLY CLEAR SKIES. MESSICK && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
In the hours before
Special weather statement, Aug 14, 2:12 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 212 PM MDT THU AUG 14 2014 IDZ023-142100- CARIBOU ID-BANNOCK ID- 212 PM MDT THU AUG 14 2014 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO WEST CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO UNTIL 300 PM MDT AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF POCATELLO..MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... INKOM... LAT...LON 4297 11194 4274 11185 4270 11235 4281 11240 TIME...MOT...LOC 2012Z 253DEG 15KT 4277 11230 HEDGES
Local storm report, Aug 14, 2:30 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
230 PM MDT THU AUG 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 20 SE POCATELLO 42.67N 112.19W
08/14/2014 E0.25 INCH BANNOCK ID DEPT OF HIGHWAYS
&&
ADESMETLocal storm report, Aug 14, 2:31 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
231 PM MDT THU AUG 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 5 N PORTNEUF GAP 42.87N 112.34W
08/14/2014 E0.25 INCH BANNOCK ID TRAINED SPOTTER
&&
ADESMETLocal storm report, Aug 14, 2:46 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
246 PM MDT THU AUG 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 2 SSE INKOM 42.77N 112.23W
08/14/2014 E0.25 INCH BANNOCK ID TRAINED SPOTTER
&&
ADESMETThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:39 PM MDT | Areal Flood Advisory | PIH | Cassia | 3 hr |
| Aug 13, 7:36 PM MDT | Areal Flood Advisory | PIH | Cassia, Oneida | 3 hr |
| Aug 13, 7:41 PM MDT | Special Weather Statement | PIH | Bingham | 64 min |
| Aug 13, 10:45 PM MDT | Special Weather Statement | PIH | Minidoka | 60 min |
| Aug 13, 11:56 PM MDT | Special Weather Statement | PIH | Cassia | 64 min |
| Aug 14, 12:51 AM MDT | Special Weather Statement | PIH | Bannock, Bingham, Jefferson, Power | 84 min |
| Aug 14, 2:03 AM MDT | Special Weather Statement | PIH | Bingham, Bonneville, Jefferson, Madison | 87 min |
| Aug 14, 3:27 AM MDT | Special Weather Statement | PIH | Bannock, Bingham, Bonneville, Clark, Fremont, Jefferson and 1 more | 93 min |
| Aug 14, 2:12 PM MDT | Special Weather Statement | PIH | Bannock | 48 min |
| Aug 14, 2:46 PM MDT | Areal Flood Advisory | PIH | Bannock, Bingham, Caribou, Power | 3 hr |
| Aug 14, 3:05 PM MDT | Flash Flood Warning | PIH | Bannock | 3 hr |
| Aug 14, 3:36 PM MDT | Severe Thunderstorm Warning | PIH | Cassia, Power | 39 min |
| Aug 14, 3:47 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Caribou | 28 min |
| Aug 14, 3:55 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville | 35 min |
| Aug 14, 4:04 PM MDT | Areal Flood Advisory | PIH | Bonneville, Caribou | 116 min |
| Aug 14, 4:38 PM MDT | Special Weather Statement | PIH | Bannock | 52 min |
| Aug 14, 4:52 PM MDT | Special Weather Statement | PIH | Caribou | 23 min |
| Aug 14, 5:29 PM MDT | Areal Flood Advisory | PIH | Cassia | 2 hr |
Nearby
Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.